Alert archive / North Dakota / Flash Flood Watches in 2019
Flash Flood Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood watch at Jul 8, 2019, 2:53 PM CDT for 8 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2019, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 8, 2019, 7:29 PM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 2:50 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019
High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
014>016-024-026-054.
MN...None.
&&
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TGHazardous weather outlook, Jul 8, 10:35 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 11:44 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019
MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Euclid, Angus, Key West and Sherack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:44 AM CDT | Special Weather Statement | FGF | Polk | 31 min |
| Jul 8, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 35 min |
| Jul 8, 5:30 PM CDT | Special Weather Statement | FGF | Kittson | 30 min |
| Jul 8, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 33 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 56 min |
| Jul 8, 2:41 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 34 min |
| Jul 8, 3:09 PM CDT | Special Weather Statement | FGF | Towner | 51 min |
| Jul 8, 3:13 PM CDT | Special Weather Statement | FGF | Cavalier | 62 min |
| Jul 8, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 53 min |
| Jul 8, 4:04 PM CDT | Areal Flood Advisory | FGF | Towner | 4 hr |
| Jul 8, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 53 min |
| Jul 8, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jul 8, 4:22 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 38 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Towner | 5 hr |
| Jul 8, 5:11 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Jul 8, 5:39 PM CDT | Special Weather Statement | FGF | Eddy | 66 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 49 min |
| Jul 8, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 56 min |
| Jul 8, 6:15 PM CDT | Special Weather Statement | FGF | Griggs, Nelson | 60 min |
| Jul 8, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 38 min |
Nearby
Flash Flood Watches in North Dakota, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.